Michigan, 2012

Damaging Winds and Lightning Strike in Michigan, July 14, 2012

July 14, 2012 · NWS IWX · 3 events in 2 counties and zones

Abundant moisture and hot temperatures allowed for an unstable environment across far southern Lower Michigan. A thermal boundary developed on the edge of a cloud canopy across northern Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Abundant moisture and hot temperatures allowed for an unstable environment across far southern Lower Michigan. A thermal boundary developed on the edge of a cloud canopy across northern Indiana. This allowed for increased convergence and resulted in isolated pulse thunderstorms developing. Upper level energy moved in during the late afternoon, aiding in some intensification of the storms, mainly in St Joseph and Cass counties where isolated severe weather occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 14, 2:11 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 14, 2:11 PM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
311 PM EDT SAT JUL 14 2012

.SHORT TERM...
OTHER THAN BAND OF ISOLD CONVN FORMING ALG NRN EDGE OF SUB-TROPICAL
MSTR PLUME THIS AFTN...ATTN FOCUSED ON SLW EWD PROGRESSION OF MCV
OVR NE IL EMBEDDED WITHIN LARGER SCALE TROUGHING ANCHORED BY POTENT
SW SEEN IN VAPOR OVR NE MN. TAIL END OF IL MCV ACTIVELY CONVG
THROUGH E/NE IL ATTM WITHIN AXIS OF STG SFC BASED
HEATING/DESTABILIZATION. SHRT TERM RUC SOLUTIONS CARRY ORGANIZING
CLUSTER FM KMDW - S OF KIKK E/NEWD THROUGH NWRN CWA LT THIS
AFTN/EVE AND HAVE GENERALLY BOUGHT INTO ITS SOLUTION...DROPPING
POP/WX MENTION AFT 03Z.

OTHERWISE NRN STREAM SW TROUGH AND ASSOCD SFC TROUGH WILL BUCK EWD
THIS PD W/UNFVRBL TIMING SUN AFTN AND PER GENERAL WKNG OF UPR TROUGH
AND POORLY ALIGNED LL FLW SWD THROUGH THE OH VALLEY...MEASURABLE
PCPN CHCS APPEAR SLIM AND FIT IN CONTEXT OF HIGHRES INDICATIONS OF
AT BEST ISOLD AFTN DVLPMNT OVR FAR ERN/SERN AREAS. THUS PER THE
PREPONDERANCE OF MODEL BASED GUIDANCE WILL CHOP CONSIDERABLY AND
CONFINED TO SUN AFTN PD ALONE. TEMPS CONTD WELL ABV NORMAL THROUGH
THE PD.

&&

.LONG TERM...MONDAY THROUGH SATURDAY

MID LEVEL HEIGHTS TO BUILD ACROSS THE SOUTHERN GREAT LAKES REGION ON
MONDAY AS VORT FILAMENT CONTINUES TO GET ELONGATED AND WEAKEN FROM
NEW ENGLAND INTO THE MID MS RIVER VALLEY. MEANWHILE...UPPER LOW
WHICH HAS BEEN DIVORCED FROM MAIN WESTERLIES ACROSS THE PACIFIC
NORTHWEST WILL EVENTUALLY GET ABSORBED BY A STRONGER PV ANOMALY
DROPPING SOUTHWARD ACROSS BC CANADA. SEVERAL WEAK DISTURBANCES WILL
EJECT EASTWARD FROM THIS PV ANOMALY ACROSS FAR SOUTHERN CANADA/GREAT
LAKES REGION INTO TUESDAY...THROUGH THE BASE OF HUDSON BAY UPPER
LEVEL TROUGH. THIS WILL EVENTUALLY ALLOW A COOL FRONT TO DROP
SOUTHWARD ACROSS THE SOUTHERN GREAT LAKES TUESDAY NIGHT INTO
WEDNESDAY. IN THE MEANTIME...STRONGER WEST/SOUTHWEST LOW LEVEL FLOW
BETWEEN LOW LEVEL TROUGHING TO THE NORTHWEST AND SOUTHEAST CONUS
ANTICYCLONE. THIS WILL ALLOW A WEST TO EAST ORIENTED LOW LEVEL
THERMAL RIDGE TO ADVECT EASTWARD IN ADVANCE OF THE COOL FRONT
MONDAY/TUESDAY. MORE FAVORABLE LOW LEVEL THERMAL RIDGE POSITIONING
ON TUESDAY SHOULD MAKE THIS THE HOTTEST DAY OF THE PERIOD...ALTHOUGH
WILDCARD WILL BE POTENTIAL OF SOME CIRRUS BLOWOFF FROM UPSTREAM
CONVECTION. COMPLICATING THE TEMPERATURE FORECAST THIS PERIOD ARE
LARGE DIFFERENCES IN GUIDANCE THERMODYNAMIC PROFILES. 12Z NAM
SUGGESTS MIXING UP TO ABOUT 725 HPA TUESDAY AFTERNOON WHILE GFS IS
MOISTER AND MUCH MORE SHALLOW WITH MIXING. HAVE GENERALLY DISCOUNTED
GFS IDEA WITH MOIST LOW LEVEL BIAS AS OF LATE...WITH MORE WEIGHT TO
THE DEEPER MIXED NAM...ALTHOUGH THIS SOLUTION MAY BE TOO WELL MIXED.
THIS LARGELY SUPPORTS GOING HIGHS IN THE MID TO UPPER 90S AND HAVE
SLIGHTLY ADJUSTED PREVIOUS FORECAST UPWARD...ALTHOUGH POTENTIAL
AFOREMENTIONED HIGH CLOUD ISSUES WILL NEED TO BE CONSIDERED. MAY
NEED TO CONSIDER HEAT HEADLINES EVENTUALLY FOR TUESDAY WITH HEAT
INDICES AROUND 100 EXPECTED.

NO SIGNIFICANT CHANGES MADE TO LOW CHANCE TSRA POPS LATE TUESDAY
NIGHT ACROSS THE NORTH...EXPANDING ACROSS REMAINDER OF FORECAST AREA
WEDNESDAY WITH THE FRONT. LIMITING FACTORS FOR ORGANIZED CONVECTION
ARE MORE SUBSTANTIAL SHEAR PROFILES WELL BEHIND THE FRONT...LIMITED
MID LEVEL LAPSE RATES...AND STRONGER UPPER FORCING TRACKING ACROSS
THE NORTHERN GREAT LAKES. COOLER CONDITIONS FOR THURSDAY AND FRIDAY
BEHIND THE FRONT...ALTHOUGH IT APPEARS HEAT WILL RETURN AS UPPER
RIDGING BUILDS BACK INTO THE AREA JUST BEYOND THIS FORECAST PERIOD.
LOCAL AREA COULD BE PRONE TO CONVECTIVE CHANCES IN ADVANCE OF THIS
BUILDING RIDGE TOWARD THE END OF THE PERIOD...BUT CONFIDENCE MUCH TO
LOW TO INCLUDE IN ONGOING VERY DRY PATTERN.

&&

.AVIATION...
BROKE FM 12Z CONTINUITY AND CARRIED BRIEF TEMPO TSRA GROUPING AT
BOTH TERMINALS THIS AFTN CORRESPONDING W/NWD ADVTN OF SUB-TROPICAL
MSTR PLUME WHICH WAS SPRUNING A NWD ADVG LINE OF ISOLD-SCT CONVN
THIS AFTN. APPEARS THIS WILL LARGELY MISS KFWA YET MAY NEED TO BE
EXTENDED IN A LTR UPDATE AT KSBN. WILL CONT TO MONIOR NR TERM CONV
DVLPMNTS. OTHERWISE VFR CONDS XPCD TO CONT THROUGH THE PD W/SFC
WINDS BLO 10KTS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...T
LONG TERM...MARSILI
AVIATION...T
Hazardous weather outlook, Jul 14, 3:37 AM EST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
437 AM EDT SAT JUL 14 2012

LMZ043-046-150845-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
437 AM EDT SAT JUL 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EARLY
TONIGHT. A FEW OF THE STORMS MAY PRODUCE GUSTY WINDS OVER 35 KNOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON AND AGAIN TUESDAY
NIGHT AND WEDNESDAY. A FEW OF THE STORMS MAY PRODUCE GUSTY WINDS
OVER 35 KNOTS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-150845-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
437 AM EDT SAT JUL 14 2012 /337 AM CDT SAT JUL 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT.
SOME GUSTY WINDS MAY ACCOMPANY THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY AND AGAIN TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT. A FEW OF THE STORMS MAY PRODUCE GUSTY WINDS.

HIGH TEMPERATURES NEAR OR APPROACHING 95 DEGREES ARE LIKELY MONDAY
THROUGH WEDNESDAY WITH PEAK AFTERNOON HEAT INDEX READINGS FROM 95
TO AROUND 100.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Jul 14, 3:03 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
403 PM EDT SAT JUL 14 2012

INZ013-015-020-022-142030-
CASS IN-FULTON IN-PULASKI IN-WHITE IN-
403 PM EDT SAT JUL 14 2012

...STRONG THUNDERSTORMS MOVING TOWARD NORTHEASTERN WHITE...
NORTHWESTERN CASS...SOUTHERN PULASKI AND SOUTHWESTERN FULTON
COUNTIES...

AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ROYAL CENTER...OR 11 MILES NORTHWEST OF
LOGANSPORT...MOVING EAST AT 5 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  ROYAL CENTER...
  THORNHOPE...
  STAR CITY...
  LUCERNE...GRASS CREEK AND LEASES CORNER...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4098 8631 4079 8630 4079 8683 4099 8682
TIME...MOT...LOC 2003Z 226DEG 6KT 4087 8648
Special weather statement, Jul 14, 3:29 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
429 PM EDT SAT JUL 14 2012

INZ015-022-023-142100-
CASS IN-FULTON IN-MIAMI IN-
429 PM EDT SAT JUL 14 2012

...STRONG THUNDERSTORMS MOVING TOWARD NORTHERN CASS...NORTHERN MIAMI
AND SOUTHERN FULTON COUNTIES...

AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF ROCHESTER...OR 11 MILES
NORTH OF LOGANSPORT...MOVING NORTHEAST AT 15 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  ROCHESTER AND AKRON...
  FULTON...
  NYENA LAKE...
  MACY...LAKE MANITOU AND ATHENS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4105 8647 4108 8629 4106 8606 4105 8603
      4104 8596 4085 8597 4084 8647 4091 8647
TIME...MOT...LOC 2029Z 236DEG 13KT 4092 8629
Special weather statement, Jul 14, 3:41 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
441 PM EDT SAT JUL 14 2012

INZ004-142100-
ST. JOSEPH IN-
441 PM EDT SAT JUL 14 2012

...RAPIDLY DEVELOPING AND SLOW MOVING THUNDERSTORMS IN ST. JOSEPH
AND EXTREME WESTERN ELKHART COUNTIES...

AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR GULIVOIRE PARK...MOVING
NORTHEAST AT 10 MPH. THESE STORMS WILL PRODUCE HEAVY RAINFALL AND
WIND GUSTS TO 40 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  GULIVOIRE PARK...
  SOUTH BEND...MISHAWAKA AND GEORGETOWN...
  WYATT...
  WOODLAND AND LYDICK...
  CHAIN-O-LAKES...
  INDIAN VILLAGE...

LAT...LON 4151 8606 4150 8638 4176 8652 4176 8650
      4176 8607
TIME...MOT...LOC 2040Z 222DEG 11KT 4160 8630
Local storm report, Jul 14, 3:53 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
453 PM EDT SAT JUL 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND GST     ROYAL CENTER            40.86N  86.50W
07/14/2012  E40 MPH          CASS               IN   EMERGENCY MNGR

            ESTIMATED 30 TO 40 MPH WINDS AND VERY HEAVY RAIN.

&&

BENTLEY
Local storm report, Jul 14, 3:57 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
457 PM EDT SAT JUL 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             2 ESE ARGOS             41.69N  86.20W
07/14/2012  M0.25 INCH       ST. JOSEPH         IN   TRAINED SPOTTER

&&

BENTLEY
Special weather statement, Jul 14, 4:05 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
505 PM EDT SAT JUL 14 2012

INZ003>005-MIZ078-079-142130-
CASS MI-ELKHART IN-LA PORTE IN-ST. JOSEPH MI-ST. JOSEPH IN-
505 PM EDT SAT JUL 14 2012

...STRONG THUNDERSTORMS MOVING TOWARD CASS...WESTERN ST. JOSEPH...
EASTERN LA PORTE...ST. JOSEPH AND NORTHWESTERN ELKHART COUNTIES...

AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MARCELLUS TO
CASSOPOLIS TO SIMONTON LAKE TO GEORGETOWN TO 9 MILES WEST OF SOUTH
BEND...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH...HEAVY RAINFALL...AND HAIL TO HALF INCH
DIAMETER ARE POSSIBLE WITH THESE STORMS. LIGHTNING KILLS. IF YOU CAN
HEAR THUNDER YOU ARE NEAR ENOUGH TO BE STRUCK BY LIGHTNING. WHEN YOU
HEAR THUNDER...SEEK SHELTER IN A BUILDING OR AUTOMOBILE UNTIL THE
STORMS HAVE PASSED.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  GEORGETOWN...
  GULIVOIRE PARK...
  MARCELLUS...
  LYDICK...
  JUNO LAKE AND CHAIN-O-LAKES...
  EAGLE LAKE...

LAT...LON 4207 8575 4203 8564 4180 8573 4169 8582
      4162 8604 4153 8638 4165 8669 4176 8628
      4176 8623 4178 8622 4182 8613 4192 8604
      4208 8598
TIME...MOT...LOC 2102Z 233DEG 12KT 4206 8584 4191 8589
          4180 8598 4173 8620 4167 8643

The radar

The Northern Indiana radar (KIWX), 57 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Cass

When
July 14, 4:22 PM EST to 4:23 PM EST
Where
Cass County, 2.67 mi SSW of Edwardsburg
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.768, -86.109

Emergency management officials reported power poles were blown down across the road at Redfield Street and Conrad Road.

Lightning, St. Joseph

When
July 14, 5:05 PM EST
Where
St. Joseph County, 0.81 mi WNW of Three Rivers
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
41.935, -85.644

Local fire officials and media reported a lightning strike caused an attic fire in the Westchase Apartments complex. Smoke was reported from one of the complexes and the fire was quickly located in the attic. Only one apartment suffered moderate damage when fire crews had to pull the ceiling down to access the area of the fire in the attic. The remaining fire and smoke damage was confined to the attic. No damage estimates were provided, but will be set at $10,000.

Thunderstorm Wind, St. Joseph

When
July 14, 5:25 PM EST to 5:26 PM EST
Where
St. Joseph County, 2.05 mi W of Mendon
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.000, -85.490

A trained spotter measured a 61 mph wind gust at the intersection of Michigan 60 and Baer Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397063, 397062, 397064.